Terri's Deals of the Week

Recent posts
More
Find posts by keyword
Find posts by date

Print
Email
|

Incorrect FDA list causes more confusion over meningitis scare

Incorrect FDA list causes more confusion over meningitis scare

Credit: AP

by Terri Gruca

Bio | Email | Follow: @TerriG_KVUE

kvue.com

Posted on October 22, 2012 at 6:58 PM

Updated Monday, Oct 22 at 10:13 PM

Several medical facilities in Central Texas were named on a 28-page client list posted by the FDA on its website Monday evening. The facilities were purported to have received recalled medication from New England Compounding Center, which produced tainted medications now believed responsible for a deadly nationwide meningitis outbreak.

Another 261-page list was posted, detailing the specific products that supposedly went to those clinics. But within hours, those files were taken down from the FDA website, replaced by a note that read, "FDA has found some technical problems with the list and the data are incorrect."

It is unclear how the FDA published inaccurate information.

Story posted earlier:

The FDA announced today that it is asking the New England company that distributed the shots that started the meningitis outbreak, to recall even more medications.

The New England Compounding Center has issued a complete list of products it is now recalling here

As a result we’re learning that many more medical offices may have used injectable products that are of concern. They now include an injectable drug used in eye surgery and a cardioplegic solution.

The FDA also released a list of pharmacies and doctor’s offices that received those drugs and they include a handful of doctor’s offices in Central Texas. You can find the complete list here. (This is one of the links the FDA took down.)

This second list shows the offices and the injectable drugs they did receive from NECC.  (FDA took down this link too.)

You can find a list of all the products associated with this recall here.

The FDA is reiterating that patients who meet the following criteria be followed up with:

  • The medication was an injectable product purchased from or produced by NECC, including an ophthalmic drug that is injectable or used in conjunction with eye surgery, or a cardioplegic solution,
  • The medication was shipped by NECC on or after May 21, 2012, and
  • The medication was administered to patients on or after May 21, 2012.

Advice for patients

Patients who believe they received an injection or other product that was shipped by NECC on or after May 21, 2012 should remain vigilant for the signs and symptoms of infection, and contact their health care provider if they are concerned.  The meningitis outbreak has occurred in patients who received injections near the spine (back or neck).  The signs and symptoms of meningitis include fever, headache, stiff neck, nausea and vomiting, photophobia (sensitivity to light) and altered mental status.  Symptoms for infections following other types of injections at other body sites may vary, and are not limited to meningitis.  Other possible infections at other parts of the body (e.g., peripheral joints) may include fever; swelling, increasing pain, redness, warmth at an injection site; visual changes, pain, redness or discharge from the eye; chest pain, or drainage from the surgical site (infection within the chest).  Patients should contact their healthcare provider if they have any of these signs or symptoms. 

Patients who received an NECC product prior to May 21, 2012 and who have not experienced symptoms of infection to date are at less risk of infection because of the amount of time that has elapsed since that date.  FDA is not recommending these patients follow-up with their healthcare providers unless they are experiencing symptoms of infection.

 

 

Print
Email
|